Complications associated with lipid emulsion therapy

March 28, 2014, 6:32 pm

intralipid_10672_5_(big)_★★★☆☆

Complications Following Antidotal Use of Intravenous Lipid Emulsion Therapy. Levine M et al. J Med Toxicol 2014 Mar;10:10-14.

Abstract

Known complications of intralipid administration include pancreatitis, acute respiratory distress syndrome (ARDS), and interference with laboratory tests. While these complications can be seen when intralipid is administered for parenteral nutrition, there is interest concerning to what extent they occur when lipid emulsion therapy (LET) is given as a rescue antidote to treat lipophilic drug toxicities. The authors retrospectively reviewed registries at two tertiary care medical centers from the years 2005 thru 2012 to identify cases of patients who received LET after known or suspected drug overdose, and developed defined complications.

Nine patients were identified who received LET.  Six patients developed complications. In 4 patients, lipemia interfered with laboratory testing. Two patients developed pancreatitis (lipase > 1,000 IU/L plus symptoms of abdominal pain, nausea, and/or vomiting. Three patients developed ARDS. (These numbers add up to more than 6 because some patients developed multiple complications.) Of course, as the authors point out, these were critically ill patients, and the association of LET with complications such as ARDS do not necessarily prove causation.

Interestingly, despite some literature suggesting otherwise, in the cases in which lipemia interfered with laboratory testing serial ultracentrifugation of the samples did not enable laboratory analysis.

The authors conclude that because of the possibility for compilations “[LET} should be reserved for hemodynamically unstable patients in whom supportive efforts have failed.”

This paper is worth looking at, despite the limitations of retrospective design and very small sample size.

Related posts:

Lipid rescue therapy can interfere with critical lab values

Lipid emulsion overdose

Comments are closed.